Acute respiratory distress syndrome following a biphasic anaphylactic reaction to morphine: a case report and review of the literature
Background: Biphasic anaphylactic reaction is a variant of the usual and more commonly seen monophasic anaphylactic reaction. However, recently it has been observed that biphasic anaphylactic reaction may not be as uncommon as previously believed. Furthermore, serious and life-threatening complications such as acute respiratory distress syndrome (ARDS) may ensue that require prompt intervention.
Case report: A 16-year-old boy is presented who was scheduled for bilateral orchidopexy under spinal anaesthesia. Anaesthesia was supplemented with i.v. midazolam 5 mg, ketamine 50 mg and morphine 5 mg. About 10 minutes after the administration of morphine, he developed an urticarial rash with mucocutaneous zones, which was promptly treated with i.v. hydrocortisone 100 mg stat. The patient was transferred to the ward after an uneventful surgery and anaesthesia. However, about six hours postoperatively he developed respiratory distress with SpO2 of 20% associated with shock with a blood pressure of 80/40 mmHg, and heart rate of 40 bpm. He was immediately resuscitated with endotracheal intubation, chest compression and i.v. adrenaline and admitted to the ICU. He was managed in the ICU with ventilatory support and inotrope and discharged to the ward after 12 days.
Conclusion: A 16-year-old boy who developed a biphasic anaphylactic reaction secondary to morphine administered in the theatre was managed in the ICU and discharged to the ward after 12 days and home thereafter.
By submitting manuscripts to SAJAA, authors of original articles are assigning copyright to the SA Society of Anaesthesiologists. Authors may use their own work after publication without written permission, provided they acknowledge the original source. Individuals and academic institutions may freely copy and distribute articles published in SAJAA for educational and research purposes without obtaining permission.